Probiotics Relieve Antibiotic-associated Diarrhea

DECEMBER 01, 2005

Antibiotic-associated diarrhea occurs in up to 30% of patients who receive antibiotics, but it can be prevented with probiotics, according to research. Jacek Mrukowicz, Dr Med, and Hania Szajewska, Dr Med, systematically evaluated the effectiveness of Saccharomyces boulardii in preventing antibiotic-associated diarrhea in children and adults. For the study, reported in Alimentary Pharmacology & Therapeutics (September 2005), electronic databases and references in review articles were searched for studies relevant to antibiotic-associated diarrhea and S boulardii.

Of 16 potentially relevant clinical trials identified, 5 randomized, placebo-controlled trials—with a total of 1076 participants—met the inclusion criteria for this systematic review. Results of the metaanalysis revealed that treatment with S boulardii, compared with placebo, reduced the risk for antibiotic-associated diarrhea from 17.2% to 6.7% (relative risk, 0.43; 95% confidence interval [CI], 0.23-0.78; random effect model). The number needed to treat to prevent one case of antibiotic- associated diarrhea was 10 (95% CI, 7-16). No adverse effects were reported. This analysis suggested that S boulardii is moderately effective in preventing antibiotic-associated diarrhea in children and adults treated with antibiotics for any reason (mainly respiratory tract infections).




SHARE THIS SHARE THIS
0
 

In Seniors: Consider CMV Serostatus
When Recommending Flu Vaccine

Older people who have cytomegalovirus seem to have less robust responses to the trivalent influenza vaccine than those who do not have CMV.


 

 

Conference Coverage
News from the year's biggest meetings


Pharmacist Education
Clinical features with downloadable PDFs


 

SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.